Florida, 2007

Damaging Winds in Florida, February 1, 2007

February 1, 2007 · NWS TAE · 6 events in 4 counties and zones

Strong to severe thunderstorms produced several reports of wind damage over portions of the Florida Big Bend during the late afternoon and early evening of February 1.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Strong to severe thunderstorms produced several reports of wind damage over portions of the Florida Big Bend during the late afternoon and early evening of February 1.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 1, 9:53 AM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Feb 1, 9:53 AM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
953 AM EST THU FEB 01 2007

.UPDATE...INCREASED WINDS IN THE ZONES AND INCLUDED POSSIBLE STRONG
STORMS FOR THE NRN TIER OF OUR GA ZONES BASED ON THE UPDATED
CONVECTIVE OUTLOOK. BUMPED MAX TEMPS UP A BIT IN FL.

&&

.DISCUSSION...SURFACE ANALYSIS SHOWS THE WARM FRONT HAS NOW LIFTED
TO ABOUT THE NRN BORDER OF OUR FORECAST AREA, OR JUST N OF AN
ABY-DHN LINE AS OF 14Z. A COUPLE OF WAVES HAVE DEVELOPED ON THE
FRONT, WITH ONE LOW CENTER JUST S OF MOB AND ANOTHER DEVELOPING NEAR
DEEP S TX. THE ERN OF THESE TWO LOWS IS HELPING TO PULL JUICY AIR
INTO THE REGION FROM THE GULF WITH DEW POINTS INTO THE MID 60S NOW
ALONG THE WRN FL PANHANDLE COAST. 12Z KTAE SOUNDING SHOWS A 50-KT
LOW LEVEL JET OVERHEAD, AND THIS IS CONFIRMED BY AREA VAD WIND
PROFILES. CONVECTION IS BEGINNING TO ORGANIZE ALONG THE FRONTAL
BOUNDARY ACROSS SRN AL. IN ADDITION, STORMS ARE BECOMING SURFACE
BASED OVER THE N CENTRAL GULF NEAR LA AND MS. SPC IS CONSIDERING A
WATCH FOR THE N CENTRAL TO NE GULF COASTAL AREA.

&&

.MARINE...CURRENT FORECAST IS ESSENTIALLY ON TRACK. WINDS AND SEAS
HAVE INCREASED TO SMALL CRAFT ADVISORY LEVELS AND WILL REMAIN
ELEVATED THROUGH TONIGHT. WINDS INITIALLY OUT OF THE SE WILL COME
AROUND TO SW BY THIS EVENING. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THIS EVENING WITH A FEW OF THE STORMS REACHING
SEVERE LIMITS. A COLD FRONT WILL CROSS THE WATERS TONIGHT WITH WINDS
COMING AROUND TO THE NORTHWEST AND DECREASING BELOW ADVISORY LEVELS.
HIGH PRESSURE WILL THEN BUILD ACROSS THE WATERS THROUGH FRIDAY
NIGHT. THE GRADIENT WILL INCREASE AGAIN FROM SATURDAY THROUGH MONDAY
WITH NEAR CAUTION LEVEL WINDS AND SEAS...ESPECIALLY ACROSS THE
OFFSHORE LEGS.

&&

.AVIATION...A WARM FRONT CURRENTLY OVER FL PANHANDLE WILL CONTINUE
TO LIFT SLOWLY NWD TODAY. INCLUDED WIND SHEAR IN THE TLH AND VLD
TAFS FOR THIS MORNING. EXPECT CIGS TO GRADUALLY LOWER TO MVFR
AS THE DAY PROGRESSES...WITH BRIEF PERIODS OF IFR CIG/VSBY IN
SHRA/TS. WINDS WILL INCREASE FROM THE S AND BECOME GUSTY AT TIMES
THROUGH THE AFTN. AN ISOLATED STRONG TSRA WILL BE POSSIBLE AT
KPFN...KTLH AND KVLD IN THE WARM SECTOR THIS AFTN AND EARLY EVE.

&&

.FIRE WEATHER...A SOAKING RAIN IS EXPECTED ACROSS THE FORECAST AREA
TODAY AND TONIGHT, SO WET FLAGS HAVE BEEN ACTIVATED IN THE NFDRS
FORECAST. ENOUGH DRY AIR COULD GET INTO THE REGION ON SUN FOR
MARGINAL RED FLAG DURATIONS TO BE MET IN OUR FL ZONES DURING THE
AFTERNOON HOURS. RED FLAG CONDITIONS WILL BE POSSIBLE ON MON FOR ALL
OF OUR FL AND GA ZONES. IN FACT, OUR FL ZONES COULD SEE RED FLAG
CONDITIONS EACH DAY FROM SUN THROUGH WED OF NEXT WEEK.

&&

.HYDROLOGY...A GENERAL 1-2 INCH RAINFALL IS EXPECTED ACROSS THE HSA
THROUGH FRI MORNING. GENERALLY SPEAKING, FLOODING IS NOT A CONCERN
DUE TO ANTECEDENT DRY CONDITIONS.

&&

.PREV DISCUSSION...
430 AM EST THU FEB 01 2007

SHORT TERM...
(TODAY-SATURDAY) LOW PRESSURE WILL CONTINUE TO DEVELOP ACROSS THE
NORTH-CENTRAL GULF OF MEXICO TODAY WITH AREAS OF RAIN AND ISOLATED
THUNDERSTORMS SPREADING EAST THROUGH THE DAY. THE EASTERN PORTION OF
THE CWA IS LIKELY TO BE INITIALLY FAIRLY DRY WITH THE EXCEPTION OF A
FEW WIDELY SCATTERED SHOWERS AND HAVE LOWERED POPS FOR THE FIRST
HALF OF THE DAY. AREAS OF RAIN WILL THEN OVERSPREAD THE ENTIRE AREA
THROUGH THE AFTERNOON AS THE LOW AND BETTER DYNAMICS APPROACH. SO
FAR THE BEST ISENTROPIC LIFT HAS REMAINED TO OUR NORTH WHERE AREAS
OF RAIN/FREEZING RAIN/SLEET AND SNOW HAVE BEEN WIDESPREAD THIS
OVERNIGHT. WITH THE FORECAST LOW TRACK...THE WARM FRONT IS NOT
LIKELY TO PENETRATE INLAND VERY RAPIDLY. HIGH TEMPERATURES IN THE
MIDDLE TO UPPER 50S ACROSS OUR NORTHERN ZONES WILL LIKELY NOT BE
REALIZED UNTIL LATE IN THE DAY WITH COOL CONDITIONS BEING EXPERIENCE
IN THESE AREAS NORTH OF THE WARM FRONT. SPC CONTINUES TO COVER
PORTIONS OF NORTH FLORIDA INTO FAR SOUTHERN GEORGIA WITH A SLIGHT
RISK OF SEVERE WEATHER THIS AFTERNOON INTO THE EVENING. AT THIS TIME
THINK ANY SEVERE WEATHER LOOKS TO BE ISOLATED IN NATURE...BUT SHEAR
PROFILES DO INDICATE THAT ANY SURFACE BASED STORMS THAT GET GOING IN
THE WARM SECTOR WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS
AND ISOLATED TORNADOES. WILL CONTINUE TO WATCH THE SITUATION AND
HAVE HIGHLIGHTED THE SEVERE THREAT IN THE GRIDS AND HWO.

COLD FRONT WILL CROSS THE REGION OVERNIGHT BRINGING A END TO THE
SEVERE THREAT FROM WEST TO EAST. FRONT AND QPF FIELDS SHOULD CLEAR
OUR AREA BY LATE MORNING ALTHOUGH CLOUDS MAY BE A BIT MORE
STUBBORN... ESPECIALLY ACROSS THE FLORIDA BIG BEND. FURTHER WEST AND
NORTH WILL EXPECT AT LEAST SOME SUN BY THE AFTERNOON. HIGH
TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL FRIDAY AFTERNOON
WITH MAINLY UPPER 50S TO MIDDLE 60S AS THERE IS NOT A SIGNIFICANT
COOL PUSH BEHIND THIS SYSTEM. HIGH PRESSURE CONTINUE TO BUILD EAST
ALONG THE GULF COAST FRIDAY NIGHT INTO SATURDAY. THIS IS WHERE THE
FORECAST BECOME A BIT TRICKY. GUIDANCE IS SHOWING THE FRONT TO OUR
SOUTH MAKING SOME HEADWAY BACK NORTH WITH A BAND OF ISENTROPIC LIFT
ON THE 295-300K SURFACES TRYING TO GET BACK UP INTO OUR AREA. THE
NAM IS MUCH MORE AGGRESSIVE WITH THIS FEATURE AND SPREADS WIDESPREAD
QPF BACK OVER THE ENTIRE FORECAST AREA SATURDAY AND SATURDAY NIGHT.
THE GFS IS SHOWING THE HIGH TO OUR WEST NOSING IN SIGNIFICANTLY MORE
AND HOLDING MUCH OF THIS LIFT AND MOISTURE INTO NORTH FLORIDA AND
THE NORTHEASTERN GULF. THE GFS HAS STRONG SUPPORT FROM BOTH THE
ECMWF AND UKMET ON THIS SCENARIO. DISCUSSIONS WITH SURROUNDING
OFFICES AND HPC SHOW AN AGREEMENT THAT THIS MORE SUPPRESSED SOLUTION
IS THE BETTER WAY TO GO AND HAVE DRAWN MY POP GRIDS TO REPRESENT.
ONLY HAVE SLIGHT TO LOW END CHANCE POPS FOR SHOWERS OVER THE NORTH
WITH MID TO HIGH CHANCE POPS OVER NORTH FLORIDA SAT/SAT NIGHT. AS
WAS MENTIONED LAST NIGHT THIS IS A RATHER COOL AIRMASS TRYING TO
COME IN SATURDAY NIGHT AND A FEW FLAKES OF SNOW OR A FEW ICE PELLETS
CAN NOT BE RULED OUT OVER PORTIONS OF THE AREAS SAT NIGHT...BUT
STILL BELIEVE THE QPF WILL EXIT AHEAD OF THE REAL COOL AIR PUSH.
EITHER WAY ANY FROZEN PRECIP WOULD BE LIGHT AND NOT AMOUNT TO MUCH
OF ANYTHING...WILL CONTINUE TO WATCH.

LONG TERM...
(SUNDAY-THURSDAY) ANY LINGERING SHOWERS WILL EXIT SOUTH OF THE AREA
EARLY SUNDAY MORNING. AS IT LOOKS NOW AN EXTENDED PERIOD OF DRY AND
COOL WEATHER WILL THEN BE WITH US INTO THE MIDDLE PART OF NEXT WEEK.
BOTH GFS/ECMWF SHOWING HIGH PRESSURE OVER THE REGION BY SUNDAY
EVENING INTO MONDAY. THIS HIGH THEN BRIEFLY WEAKENS MONDAY NIGHT
BEFORE A STRONGER AND MORE DOMINANT HIGH BUILDS JUST NORTH OF THE
AREA FOR TUESDAY INTO THURSDAY. THIS HIGH IS LIKELY TO BRING WITH IT
PLENTY OF COOL AND DRY AIR ON NORTHERLY TO NORTHEASTERLY FLOW. AT
THIS TIME THE POSITION OF THE HIGH WOULD BE TO FAR NORTH TO ALLOW
ANY NIGHTS OF SIGNIFICANT RADIATIONAL COOLING...BUT THIS IS QUITE A
WAY INTO THE FUTURE FOR DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  65  54  64  45  53 /  90  90  20  20  50
PANAMA CITY  65  54  62  45  55 /  90  90  10  20  50
DOTHAN       59  48  60  39  53 /  90  80  10  10  30
ALBANY       57  49  62  40  52 /  90  90  10  10  30
VALDOSTA     64  54  65  45  54 /  80  90  20  20  40
CROSS CITY   69  62  69  49  60 /  60  90  40  30  50

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...SMALL CRAFT ADVISORY IN EFFECT ALL ZONES THROUGH 12Z FRI.

&&

AVIATION...JAMSKI
PUBLIC/MARINE UPDATE...WOOL
FIRE WX/HYDRO...WOOL
REST OF DISCUSSION...MROCZKA
Hazardous weather outlook, Feb 1, 5:01 AM EST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
501 AM EST THU FEB 1 2007

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ750-755-770-775-021100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT TO 20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL EXTENDING FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL EXTENDING FROM
20 TO 60 NM-
501 AM EST THU FEB 1 2007 /401 AM CST THU FEB 1 2007/

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...NORTHWEST FLORIDA...SOUTH
CENTRAL GEORGIA...SOUTHWEST GEORGIA AND GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT...

LOW PRESSURE WILL APPROACH THE REGION TODAY WITH AREAS OF RAIN AND
ISOLATED THUNDERSTORMS SPREADING FROM WEST TO EAST. A WARM FRONT
WILL SET UP ACROSS THE FLORIDA PANHANDLE AND BIG BEND BY THIS
AFTERNOON. AREAS ALONG AND SOUTH OF THIS FRONT WILL HAVE THE
POTENTIAL TO SEE A FEW STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN THREAT FROM ANY STORMS WILL BE
DAMAGING WINDS AND ISOLATED TORNADOES.

THE RAIN MAY BE HEAVY AT TIMES WITH THIS SYSTEM ACROSS MUCH OF THE
FORECAST AREA WITH AMOUNTS AROUND AN INCH EXPECTED. LOCALLY HIGHER
AMOUNTS ARE POSSIBLE...ESPECIALLY WITH ANY STRONGER THUNDERSTORMS.

SMALL CRAFT ADVISORY CONDITIONS WILL BE EXPERIENCED ACROSS ALL
LEGS OF THE COASTAL WATERS THROUGH TONIGHT. A COLD FRONT CROSSING
THE AREA LATE TONIGHT WILL BRING AN END TO THE SEVERE THREAT AND
SMALL CRAFT ADVISORY CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/TAE.

14-MROCZKA

In the hours before

Special weather statement, Feb 1, 3:07 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
307 PM EST THU FEB 1 2007

FLZ028-012045-
TAYLOR-
307 PM EST THU FEB 1 2007

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR TAYLOR COUNTY IN
NORTH FLORIDA...

* UNTIL 345 PM EST

AT 306 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF PERRY...MOVING NORTHEAST AT
45 MPH.

THIS STORM WILL BE NEAR...
  6 MILES NORTHWEST OF PERRY BY 325 PM EST.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING OCCASIONAL CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (850) 942-8833. OR...YOU MAY CONTACT THE NEAREST LAW
ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

38-GODSEY

The radar

The Tallahassee radar (KTLH), 78 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Taylor

When
February 1, 3:25 PM EST to 3:30 PM EST
Where
Taylor County, Perry to Shady Grove
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.120, -83.580

A Taylor County 911 dispatcher reported numerous downed trees and power lines between Perry and Shady Grove.

Thunderstorm Wind, Franklin

When
February 1, 5:30 PM EST
Where
Franklin County, Lanark Village
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
29.880, -84.600

The Franklin County EMA reported numerous downed power lines.

Thunderstorm Wind, Wakulla

When
February 1, 5:36 PM EST
Where
Wakulla County, Crawfordville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
30.170, -84.370

The Wakulla County EMA reported several downed trees throughout the city.

Thunderstorm Wind, Wakulla

When
February 1, 5:44 PM EST
Where
Wakulla County, St Marks
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Emergency Manager
Coordinates
30.150, -84.200

The Wakulla County EMA reported a few downed trees.

Thunderstorm Wind, Madison

When
February 1, 6:10 PM EST
Where
Madison County, Greenville
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Law Enforcement
Coordinates
30.470, -83.630

A Madison County 911 dispatcher reported a few downed trees.

Thunderstorm Wind, Madison

When
February 1, 6:15 PM EST
Where
Madison County, 8.5 mi E of Sirmans
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.330, -83.528

A Madison County 911 dispatcher reported a few downed trees near the intersection of County Roads 360 and 14.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16765, 16767, 16768, 16769, 16770, 16771.